Eight people, including seven in Scotland, have died of anthrax infection from using suspected contaminated heroin, European health authorities said last night, and one expert advised users to stop taking the narcotic immediately.
Authorities said they believed a batch of heroin is circulating in Europe that is contaminated with anthrax, a fairly common bacteria whose spores can be used as a biological weapon. "I would urge all drug users to stop using heroin immediately and contact local drug services for support," Colin Ramsay, a consultant epidemiologist in Scotland, said in a statement.
A total of 15 heroin users in Scotland have been found to have anthrax infection since December. Seven of them have died. The eighth victim was a 42-year-old man in Germany who died of anthrax infection in mid-December after injecting drugs. Anthrax infection occurs most often in wild and domestic animals in Asia, Africa and parts of Europe. Humans are rarely infected but touching contaminated hides or hair can cause skin lesions. If the bacillus is inhaled, it can take hold quickly and by the time symptoms show up, it usually is too late for successful treatment with antibiotics.
England's chief medical officer Liam Donaldson issued an alert last week to doctors and hospital emergency rooms to be on the look out for anthrax poisoning.Reuse content